Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Lincoln, IL

June 1, 20224 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 1, 2022, 3:17 AM CDT for 4 counties in Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2022, 3:17 AM CDT (08:17 UTC)
Expired
Jun 1, 2022, 6:15 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Menard County, IL, Morgan County, IL, Sangamon County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:00 AM CDTHEAVY RAIN 1.443 Nne Ashland, ILMESONET STATION EW7786 TALLULA.
Jun 1, 5:00 AM CDTHEAVY RAIN 2.1Jacksonville, ILSWOP REPORT.
Jun 1, 6:00 AM CDTHEAVY RAIN 1.47Murrayville, IL
Jun 1, 6:00 AM CDTHEAVY RAIN 1.653 N Salisbury, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS53 KILX 010817
FFWILX
ILC129-137-167-171-011115-
/O.NEW.KILX.FF.W.0005.220601T0817Z-220601T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
317 AM CDT Wed Jun 1 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Menard County in central Illinois...
  Northwestern Sangamon County in central Illinois...
  Morgan County in west central Illinois...
  Southeastern Scott County in west central Illinois...

* Until 615 AM CDT.

* At 317 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Jacksonville, Alexander, Petersburg, Athens, New 
  Berlin, Waverly, Pleasant Plains, Greenview, Loami, Franklin, 
  Murrayville, Woodson, Tallula, Manchester, Alsey, South 
  Jacksonville, Berlin, Glasgow and Cantrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3987 9006 3987 9005 3987 9001 3987 9000
      3987 8999 3989 8999 3990 8999 3992 8999
      4015 8967 4012 8961 4009 8961 4009 8958
      3998 8959 3996 8959 3958 8993 3953 8997
      3952 9055

FLASH FLOOD...RADAR INDICATED

$$

37
1 follow-up statement
105 
WGUS73 KILX 011113
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
613 AM CDT Wed Jun 1 2022

ILC129-137-167-171-011123-
/O.EXP.KILX.FF.W.0005.000000T0000Z-220601T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Menard IL-Morgan IL-Sangamon IL-Scott IL-
613 AM CDT Wed Jun 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT THIS MORNING FOR 
MENARD, NORTHWESTERN SANGAMON, MORGAN AND SOUTHEASTERN SCOTT 
COUNTIES...

The heavy rain has ended and flood waters are receding. Flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3987 9006 3987 9005 3987 9001 3987 9000
      3987 8999 3989 8999 3990 8999 3992 8999
      4015 8967 4012 8961 4009 8961 4009 8958
      3998 8959 3996 8959 3958 8993 3953 8997
      3952 9055

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:35 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 1, 2:35 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
235 AM CDT Wed Jun 1 2022

.SYNOPSIS...
Issued at 235 AM CDT Wed Jun 1 2022

Cooler temperatures are expected for most today except those
residing in southeast Illinois who will remain south of the cold
front for a majority of the day. Scattered showers and storms are
expected today, with a few stronger storms possible south of I-70
this afternoon into early evening. Cooler weather will linger
into Thursday before a gradual warming trend occurs by the end of
the week into the weekend.

&&

.SHORT TERM...(Today through Thursday night)
ISSUED AT 235 AM CDT Wed Jun 1 2022

A cold front is positioned from roughly Pontiac southwestward toward
Quincy as of 2 AM. Showers and storms are ongoing along the front
with pockets of heavy rain still occuring where thunderstorms are
training. The front will slowly work through the area today,
positioning itself around the I-70 corridor by midday. A high
dewpoint airmass will be in place south of the front with model
guidance suggesting CAPE building upwards of 1500 J/kg by this
afternoon. Shear will be decent, especially nearest to the front,
though just modest closer to the highest instability. A few weak
upper shortwaves will lift northeast along the front later today,
sparking some new development this afternoon into early evening. A
few strong storms will be possible in the more organized cells south
of I-70. Damaging winds and hail are the main threats, with chances
quickly diminishing by early evening as the front pushes south of
the area. A marginal risk (level 1 of 5) of severe weather is
highlighted across our southeast Illinois counties for today.

Scattered shower and storm chances look to linger through Wednesday
night and even into the first half of Thursday, though the threat
for severe weather will stay south of the area. Cooler weather will
encompass the area on Thursday with highs looking to peak in the low
to middle 70s.

&&

.LONG TERM...(Friday through Tuesday)
ISSUED AT 235 AM CDT Wed Jun 1 2022

High pressure settles into the area for the end of the week into the
weekend, keeping thing dry and a little cooler. Temperatures will
gradually warm starting Saturday as the surface high pushes east
and winds take on a more southerly component. Precipitation
chances look to hold off until the second half of the weekend
going into early next week as a cold front works through the area.
The threat for severe weather Friday through early next week
looks pretty minimal at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1209 AM CDT Wed Jun 1 2022

Scattered storms are ongoing late tonight along a cold front
positioned from roughly a Peoria to Mount Sterling line. These
will continue to slowly drift east overnight, with TS or VCTS
possible at all airfields through Wednesday morning. A period of
MVFR conditions looks possible at all sites except perhaps PIA
where the front is currently situated. South-southwest winds will
turn to the north-northwest as the front moves through.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, May 31, 3:19 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Tue May 31 2022

ILZ027>031-036>038-040>051-053-012030-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Vermilion-Woodford-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated strong-to-severe thunderstorms are possible this
evening. Expected hazards include scattered thunderstorm wind
gusts up to 60 mph, large hail to the size of half-dollars, and a
tornado. Torrential downpours and cloud-to- ground lightning will
accompany these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms could redevelop between Wednesday afternoon
into Wednesday night. These are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening.

ILZ052-054>057-061>063-066-012030-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Moultrie-
Shelby-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong-to-severe thunderstorms are possible this evening evening and
overnight. Expected hazards include scattered thunderstorm wind
gusts up to 60 mph and large hail to the size of quarters.
Torrential downpours and cloud-to- ground lightning will accompany
these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional strong to severe thunderstorms are possible Wednesday
afternoon and evening. Possible hazards include wind gusts to 60 mph
and large hail up to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ067-068-071>073-012030-
Clay-Crawford-Jasper-Lawrence-Richland-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Strong to severe thunderstorms are possible Wednesday afternoon and
evening. Possible hazards include wind gusts to 60 mph and large hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

In the hours before

Local storm report, May 31, 11:56 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1156 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     FLASH FLOOD      LEWISTOWN               40.39N 90.16W
05/31/2022                   FULTON             IL   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&
Local storm report, Jun 1, 12:12 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1212 AM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     FLASH FLOOD      LEWISTOWN               40.39N 90.16W
05/31/2022                   FULTON             IL   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            LEWISTOWN. REPORT FROM MPING: STREET/ROAD
            FLOODING.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:56 PM CDTSevere Thunderstorm WarningILXFulton52 min
May 31, 11:29 PM CDTFlash Flood WarningILXFulton, Schuyler3 hr
Jun 1, 3:51 AM CDTFlash Flood WarningILXSangamon3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.